Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Topeka, KS

April 16, 2002Geary County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 16, 2002, 10:30 PM CDT for Geary County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 10:30 PM CDT (03:30 UTC)
Expired
Apr 16, 2002, 11:00 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Geary County, KS

The radar

The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 10:47 PM CDTHail 1Junction City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 170330
SVRTOP
KSC061-170400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1029 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AND EASTERN GEARY COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1100 PM CDT

* AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL GEARY COUNTY...OR JUST SOUTH 
  OF JUNCTION CITY...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  RURAL SOUTHERN AND EASTERN GEARY COUNTY

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3898 9687 3887 9691 3887 9650 3908 9650

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:44 PM CDT, 7 hours 46 minutes earlier.

Area forecast discussion, Apr 16, 2:44 PM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
244 PM CDT TUE APR 16 2002

UPDATED TO INCLUDE WIND ADVISORY UNTIL 9PM CDT...

.TOP...WIND ADVISORY WHOLE CWA UNTIL 9PM CDT.

34

In the hours before

Local storm report, Apr 16, 8:24 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0817 PM    8 S JAMESTOWN             KS    .75 INCH HAIL
04/16/02   CLOUD                           PUBLIC REPORTED DIME
                                           SIZE HAIL
Local storm report, Apr 16, 8:44 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    5 SE GLASCO               KS    .88 INCH HAIL
04/16/02   CLOUD                           OR 3 SW OF HWY 81/24 JCT
Special weather statement, Apr 16, 9:48 PM CDT, 42 minutes before
KSZ008-020-034-170330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
948 PM CDT TUE APR 16 2002

SEVERE THUNDERSTORM WATCH NUMBER 100 IS NO LONGER IN EFFECT FOR
REPUBLIC...CLOUD AND OTTAWA COUNTIES.

THE LINE OF SEVERE THUNDERSTORMS HAS NOW PUSHED EAST OF THESE
AREAS...AND NO MORE SEVERE WEATHER IS ANTICIPATED.
Local storm report, Apr 16, 10:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0839 PM    1 E DELPHOS               KS    .88 INCH HAIL
04/16/02   OTTAWA                          PUBLIC REPORTED NICKEL
                                           SIZE HAIL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:13 PM CDTSevere Thunderstorm WarningTOPCloud, Republic47 min
Apr 16, 8:35 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa40 min
Apr 16, 8:52 PM CDTSevere Thunderstorm WarningTOPClay38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.